Hinxton OBO-Edit/Protege 4 workshop Jan 2012

From GO Wiki
Jump to: navigation, search

Introduction

Location: EBI, Courtyard Room. January 30-31 2012

We're looking at running a fairly small, informal training workshop for using Protege 4 for ontology development, especially using it wrt OWL/OBO interconversion and editing in Protege and OBO-Edit simultaneously. It'll be very much a hands-on thing, largely for the benefit of the Gene Ontology developers, but we'd be happy for others to sit in if they were interested.

Day 1 : Monday Jan 30

Morning: Introduction to OWL and Protege (9.30am-12.30)

The first morning will include a brief background and introduction before getting started with a progressive walkthrough of OWL concepts and corresponding Protege 4 operations. The participants should have Protege installed and open on their laptops so they can work through the examples as we go along. The slides and documents are in the tutorial/presentations directory, which you should have checked out of svn. See the GO SVN guide. If you can't use svn you can get the material here.

  • 9.30-10am : Overview and objectives, basic OWL concepts (30 mins) (Chris)
  • 10am-10.30am : obo to owl and back (30 mins) (David OS)
  • 10.30am-12.30am : P4 feature walkthrough and exercises (2 hrs) (lead by Simon, exercises lead by Chris)
    • Basic editing of subclass hierarchies (15 mins)
    • Reasoning with disjoint classes axioms (15 mins)
    • Object Properties and restrictions (15 mins)
    • DL Queries (15 mins)
    • Classification using a reasoner (15 mins)
    • class unions and negation (15 mins)
    • property chains (15 mins)
    • owl:imports and external ontologies (15 mins)

Afternoon session 1: Working with OBO and OWL (1:30pm-3pm)

In the afternoon we continue with the walkthrough. We will cover dual OE/P4 editing, participants should have OE2.1.1beta4 installed.

  • 1.30pm-2pm Reasoners (Chris) (30 mins)
  • 2pm-3pm Continuation of walkthrough and exercises (1hr)
    • 2pm-2.30pm advanced examples: chebi and disjoint expressions (30 mins)
    • 2.30pm - 3pm working with OE and P4 together (30 mins)

Afternoon session 2: Working with multiple ontologies (3.15pm-5.30pm)

Participants should have Oort installed for this session

  • 3.15-3.45pm Oort (30 mins) (Chris)
  • 3.45pm-4pm GO public release strategy (15 mins) (Chris)
  • 4pm-4.15pm Reasoner strategy for GO (15 mins) (Chris)
    • Current strategy: asserting implied links
    • How do we move to dynamic classification?
  • 4.15pm-4.30pm Relations Ontology and BFO (15 mins) (Chris)
  • 4.30pm-5.30pm Introduction to Ontology extensions (1hr) (Chris)
  • 5.30pm - wrap up, make sure everyone has svn set up ready for tomorrow

Day 2 : Tuesday Jan 31

Morning: Practical aspects

On day 1 we worked mostly on test ontologies. Everything on day 2 will be on the main GO. Participants should make sure that they have the go ontology svn directory checked out, and have allocated enough memory for Protege.

  • Summary of Day 1
  • GO strategies for working with multiple ontologies
    • GO Ontology extensions (aka cross-products)
    • Which reasoner to use?
    • Imports vs merging in subsets
      • Extracting ontology subsets: Oort guide, part 2 (Chris/David)
    • Case studies:
      • Drosophila anatomy ontology (David)
      • Cell ontology (Chris)
    • Managing dependencies
    • GO Taxon Constraints
  • Timeline for switching GO to SVN

Afternoon session 1: Hands on session

  • Hands on ontology hackathon (everyone)

Split into groups. Some will work on specific areas of the ontology. Others will work on GO strategy and advanced topics

  • Possible groups (to be decided on the day)
    • signaling
    • taxon constraints
    • relations ontology
    • development, cell and anatomy logical definitions
    • modeling genes and gene associations in OWL
    • chebi
    • SO

Afternoon session 2: Discussion and requirements

  • Report back from working groups
  • Requirements gathering
    • Strategy for OE
    • P4 plugins wishlist
  • Open discussion

List of participants

Chris Mungall (Berkeley) (V)

Tanya Berardini (TAIR)

Judith Blake (GO, MGI)

Karen Eilbeck (SO, Univ. of Utah) (Vegan)

Rebecca Foulger (GO, EBI)

Midori Harris (PomBase, University of Cambridge)

David Hill (MGI)

Harold Drabkin (MGI)

Jane Lomax (GO, EBI)

David Osumi-Sutherland (FlyBase, University of Cambridge)

Karen Christie (SGD)

Paola Roncaglia (GO, EBI)

James Malone (EBI)

Simon Jupp (EBI)

John Ison (EBI)

Emily Dimmer (GOA)

Susan Tweedie (FlyBase)

Marta Costa (Virtual FlyBrain)

Suzanna Lewis (Berkeley)

Paul Thomas (USC)

Useful links:


Software and downloads Required

You should have the following installed on your laptop prior to the workshop:

  • Protege4 4.1 recommended. You could also install 4.2alpha side by side
    • Plugins:
      • ELK protege plugin
      • Annotation Search Views (Protege/Preferences/Plugins/Check for downloads) - once installed: views/misc views/annotation search
      • Existential Tree (Protege/Preferences/Plugins/Check for downloads)
    • Setting memory
    • Getting OwlViz to work
      • Protege -> Preferences -> General Options
      • Dot Application Path - set this to the same path you set up for your Graphviz Editor in OE (check your settings)
      • for me (on my Mac), this is /Applications/Graphviz.app/Contents/MacOS/dot
  • OBO-Edit 2.1
  • The Oort GUI
  • An svn client; see Apache Subversion for subversion software


  • Amelia's guide for SVN access to GO svn files SVN help

You should check out the tutorial files, which are arranged in separate directories:

 svn co https://oboformat.googlecode.com/svn/docs/tutorial

When you get to Hinxton you'll make sure you're up to date:

 cd tutorial
 svn update

Note that if you cannot use svn, you can still download the files individually click here to navigate - however, it's strongly recommended you get a working svn client installed before the meeting.

SVN clients:

  • Command line (linux/mac): The standard client is just called "svn" - type this on the command line to see if you have it
  • Windows users: Tortoise recommended
  • Mac users (who prefer GUIs): Smart SVN pro

Reading List

Read / refresh yourself before workshop:

  • Cross-Product Extensions of the Gene Ontology Journal of Biomedical Informatics 2010. Christopher J. Mungall and Michael Bada and Tanya Z. Berardini and Jennifer Deegan and Amelia Ireland and Midori A. Harris and David P. Hill and Jane Lomax
    • Note: the formatting is a little screwed up in the html version - download the pdf
    • Familiarity with this will help for the session on working with multiple ontologies

Additional material:

  • OWL2-primer (ADVANCED)
    • Note: if you read this you should select "manchester syntax" as the display option (software developers choose "functional syntax")
    • You can ignore: 4.7, 4.8 (datatypes), 5.4, 6.3 (keys), all of section 7 (datatypes), section 9

Meeting Logistics

Travel

  • Directions to the Wellcome Trust Genome campus are available here


  • From London Heathrow airport
    • Take the Heathrow Express train to London Paddington Station (20 mins)
    • Take a short Underground tube ride to London Kings Cross Station (20 mins)
    • Take a train to Cambridge Station (50 mins)
    • Pick up a taxi to Hinxton (20 mins)


  • From London Gatwick airport
    • Take the Gatwick Express train to London Victoria Station (40 mins)
    • Take a short Underground tube ride to London Kings Cross Station (10 mins)
    • Take a train to Cambridge Station (50 mins)
    • Pick up a taxi to Hinxton (20 mins)
  • For train (and tube) times see here
  • If you require taxis from/to London airports, please email Tracy in panda_admin BY MONDAY 23RD JANUARY.


Accommodation

Details of the Hinxton rooms are here: http://www.wtconference.org.uk/bedrooms.aspx


Food

Monday 30th, Dinner:

  • Curry in Cambridge (TBC)
Name Accommodation Sun 29th Mon 30th Tues 31st Vegetarian (Y/N)
Chris Mungall Campus Y Y - Y
Judith Blake Campus Y Y -
David Hill Campus - Y -
Tanya Berardini Campus - Y -
Harold Drabkin Campus Y Y - (staying w/ Terry)
Karen Christie Campus Y Y Y
Karen Eilbeck Campus Y Y Y vegan
Suzanna Lewis Campus (Sat night in Cam) Y Y Y
Paul Thomas Campus Y Y Y